So now I’m really frustrated. I’ve had this dizziness/disequilibrium for over two years now, which I know compared to many of you isn’t long at all. Wasn’t diagnosed with MAV until May 2012, so didn’t start meds until then.
Propranolol had no effect whatsoever - just insomnia for a few nights. Did nothing for my dizziness, but did help my headaches a little. Maxed out on it pretty quickly as had no side effects from the drugs, but as it didn’t help didn’t stay on it. Tried Nortriptyline next. Couldn’t tolerate it at all. Felt like a complete zombie. Would have slept 18 hours a day if I could have on that med (have a 4 year old daughter, so sleeping all day is out of the question!) and was so irritable even I couldn’t stand to be around me. I got up to 30 mg over 8 weeks, but my neurologist took me off of it and put me on Topirimate. I’ve been on it for nearly 3 months now, going up to 100 mg next week. It’s helped my headaches, but I haven’t noticed a marked improvement on the dizziness/disequilibrium at all. I haven’t had any bad side effects, other than tingly fingers.
Am I expecting too much too soon? I would think 3 months is a pretty good trial for a drug and I should be seeing some improvement by now? It’s helped my energy quite a bit - my house is finally clean and I can actually play with my daughter, even though she kicks my butt at memory games (thanks topirimate!) - but I still cannot tolerate being on the computer for more than 30 minutes at a time and the disequilibrium is definitely still there, especially during my monthly cycle when I can barely stand up to take a shower without falling. I am getting a lot of pressure from work as my neurologist recently wrote them a lovely report stating that he is surprised that I am not back at work - nice, eh?. I’m going to my GP to see if I can get in to see my neurologist sooner than my Feb scheduled appointment (gotta love the NHS), any ideas of another med to try?
Thanks for any advice you can provide. Is anyone taking a medication is conjunction with Topirimate that does the trick? I just want to go to my appointment fully armed with as much information as I can.
Oh, meant to say I also follow the MAV diet as well. When I was 16 months into this illness I discovered the ‘Heal Your Headache’ book as I’ve suffered from migraines since my 20’s (I’m now 36) and started following the diet. It helped my dizziness/disequilibrium and headaches within 4 weeks, enough for me to go back to work for seven months. Unfortunately, going back to work seemed to just make things worse (surprise, surprise), the symptoms came back, got worse, and I’ve been off sick for seven months since. If only following the diet would work again!
Yeah, if after 3 months at that dosage it’s not helping, I’d say it’s time to try something else - though, what dosage are you on? If you’ve been trying it this long, I’d say at least kick it to 100 for a little while before ditching it. Could be you’re just not at a high enough dosage. (My understanding is that 50 is really the bare minimum when it comes to Topamax being effective, and for most folks it takes more than that.
That said, maybe you could try adding in one of the SSRIs like Nortriptyline or Amitriptyline with the Topamax to see if that might help.
2 years of this definitely is the pits. I started having MAV issues in Feb. 2010. Lasted several months, then got a break for several months, then came back and became chronic. Felt lousy starting in Feb. 2011 and here we are. I was tentatively diagnosed in Oct. of 2011 and confirmed in Feb. 2012. Since last October I’ve tried, at last count, 11 different meds. (ARGH.) Needless to say, I didn’t last long on some of them. Currently on 3 different meds, and still trying to tweak them to fix my “fuzzy head.” So - definitely hear ya! Hang in there, though!! We shall get through this!!!
Thanks for your reply Erika! 11 different meds in a year - wow!! What have you tried and what is working for you? I know everyone is different, but I am desperate to find that magic combo. I’ve read good things about verapamil, so I think I’ll mention that to my doctor. Nortriptyline really knocked me around, so I don’t think that would help me.
Just like everyone else, I just want my life back. My husband and I really want to have another child, but with the way I feel now, that is just not a possibility. Everytime I try a new medicine, I get so optimistic that it will work and everything will get better and things will be okay. Its so disheartening when it doesn’t work and I try so hard not to get too depressed with everything, but it’s getting really hard!
For those of you who have seen success on Topamax, at what dose did you start noticing a difference? I just started at 100 mg today, but haven’t noticed a marked improvement at 75. I’ve been on it for nearly 3 months now and know the MAV commandments state that meds may take several months to work, but just wondering if it’s worth staying on for awhile longer at 100 mg to see if it kicks in or if I need to try to get in to see my neurologist to try something new.
Am really appreciative of any advice! Starting to lose hope!
I was on topamax at 100 mg for about two or three weeks before I noticed a diferrence. Highly recommend staying on it for a while longer. Was just thinking last night how much better I am feeling this year compared to where I was a year ago. Actually had energy and felt like cleaning my house after a long day at work. If it were not for my vision problems at my computer job I would be 100 percent. I credit topamax for making me better. Good luck. Hope you start to notice improvement soon.
Thanks Teri. That gives me hope! Just what I needed to hear after a few rough weeks. Hoping the drugs do their magic and kick in soon! Thanks again!
I would increase to 100mg of Topamax and wait at least another month. Topamax takes a LONG time to work, ideally you should be at 100mg for at least 3 months before evaluating its efficacy.